I recently reported an error message and failed sensor to my CGM company. Before the tech guy ordered my replacement product, he asked me if I had taken acetaminophen. He said use of any meds containing acetaminophen has been found to cause irregular inaccurate fluctuations in Blood Glucose readings in CGM's and may cause the sensor to fail. I have been wearing a CGM since 2009 and this is the first time that I've heard this. Can you explain it to me? Are meter readings also impacted?

Patty Bonsignore


High levels of acetaminophen can impact some blood glucose strips, but not all blood glucose strips are affected in the same way. Call the 1-800 number on the back of your meter to see if high acetaminophen levels can affect your blood glucose meter readings. The reason certain blood glucose strips and continuous glucose sensors are affected and others are not is that each meter company uses different chemicals on their sensors and strips. Some of these chemicals react with acetaminophen and others do not. Other factors that can affect blood glucose readings are altitude, anemia and sometimes Vitamin C. To learn more, look at the package insert that comes inside your box of strips. It will tell you the limitations and important safety information about your meter and strips.

February 17, 2013 at 7:25 am